Utah, 2013Dense Fog in Utah, December 21 to 22, 2013
December 21 to 22, 2013 · NWS GJT · 1 event in 1 county or zone
A strong surface-based inversion with high relative humidity values within the trapped air resulted in areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface-based inversion with high relative humidity values within the trapped air resulted in areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 2:05 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 21, 2:05 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MST SAT DEC 21 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 205 PM MST SAT DEC 21 2013
MODELS WERE DOING A PRETTY GOOD JOB WITH THE SHORTWAVE TROUGH
MOVING ACROSS THE AREA TODAY. THIS FEATURE BROUGHT PERSISTENT SNOW
TO MUCH OF WESTERN COLORADO NORTH OF THE SAN JUAN MOUNTAINS
THROUGH THE EARLY PART OF THE DAY WITH ACCUMULATIONS BELOW 2
INCHES THUS FAR ACCORDING TO SNOTELS AND OBSERVATION AT KGJT.
THIS FEATURE WILL CONTINUE TO TRACK ACROSS THE REGION DURING THE
LATTER PART OF THE AFTERNOON IMPACTING THE NORTHERN AND CENTRAL
MOUNTAINS...THE NORTHWEST SAN JUANS...AND ADJACENT VALLEYS. LAPSE
RATES NOT ALL THAT STEEP AND MOISTURE LIMITED AT AROUND 2 G/KG AT
THE 7H LEVEL SO EXPECT ACCUMULATIONS WILL REMAIN SLOW AND STEADY.
APPEARS THERE MAY BE A BIT OF A LULL TONIGHT ACCORDING TO NAM AND
EC...THOUGH GFS CONTINUES TO GENERATE SNOWFALL OVER THE NORTHERN
AND PORTIONS OF THE CENTRAL MOUNTAINS THROUGH THE NIGHT. DECENT
OROGRAPHICS SUPPORTS CONTINUED LIGHT SNOW...THEREFORE WILL
MAINTAIN HIGHER POPS.
PERSISTENT MOISTURE IN NORTHWEST FLOW WILL CONTINUE TO BRING LIGHT
SNOW TO THOSE NORTHERN MOUNTAIN AREAS SUNDAY THROUGH SUNDAY NIGHT.
LAPSE RATES AND MOISTURE REMAIN LIMITING FACTORS SO WILL CONTINUE
WITH 1 TO 4 INCHES EACH PERIOD. ADVISORIES WILL CONTINUE AND SEE
NO REASON TO EXPAND HIGHLIGHTS AT THIS TIME.
EXPECT LITTLE CHANGE IN TEMPERATURES WITH READINGS CONTINUING AT
AROUND 5 TO 10 DEGREES BELOW NORMAL.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 205 PM MST SAT DEC 21 2013
THE LARGE SCALE PATTERN KEEPS US UNDER A NORTHWEST FLOW AS A
SERIES OF TROUGHS DROP INTO THE GREAT LAKES REGION. HIGH PRESSURE
OFF THE WEST COAST AT THE BEGINNING OF THE PERIOD WILL MOVE OVER
THE COAST BY THURSDAY...AND THEN WEAKEN AS THE PATTERN SHIFTS
EAST. DISTURBANCES IN THIS NORTHWEST FLOW WILL BRUSH OUR FORECAST
AREA. THESE WAVES WILL BECOME LESS PRONOUNCED WITH TIME AS THE
PATTERN SHIFTS EAST.
THIS PERTURBED NORTHWEST FLOW WILL KEEP OROGRAPHIC SNOW POSSIBLE
OVER THE NORTHERN MOUNTAINS THROUGH MON AND TUE. AFTER DIMINISHING
CHANCES LATE MON/MON NIGHT...POPS WILL INCREASE INTO THE CHANCE
CATEGORY OVER THE PARK AND ELK HEAD MOUNTAINS AS THE NEXT WAVE
PASSES ON TUE. IT LOOKS LIKE THIS WILL BE JUST A BRUSH-BY AS THIS
SHORTWAVE MOVES ACROSS THE NORTHERN TIER STATES. AS THE EVENT TIME
APPROACHES EXPECT THAT CHANCES MAY INCREASE DUE TO BETTER
RESOLUTION IN THE TRACK AND TIMING.
MODELS SHOW THE NEXT WAVE THU AFTERNOON/EVENING. TIMING STILL
UNCERTAIN...BUT FOR NOW NO MODEL QPF EXTENDS INTO OUR FORECAST
AREA. THE FLOW WILL HAVE RELAXED A BIT SINCE THE WESTERN HIGH
PRESSURE RIDGE WILL HAVE SHIFTED OVER THE COAST. THIS WAVE LOOKS
TO BE JUST TOO FAR NORTH AND TOO WEAK TO BRING MORE THAT CLOUDS TO
THE AREA.
UNCERTAINTY GROWS TOWARDS THE WEEKEND. MODELS HINT THAT A REX
BLOCK WILL DEVELOP OFF THE WEST COAST BY SAT AS A STRONGER/MORE
WESTERLY WAVE DROPS ACROSS THE PACIFIC NORTHWEST AND FLATTENS THE
RIDGE. THIS TROUGH IS STILL PROGGED TO BE UPSTREAM EARLY SAT
EVENING...SO KEPT THE DRY FORECAST FROM CHRISTMAS DAY THROUGH
SATURDAY.
IT LOOKS LIKE INVERSIONS WILL KEEP THEIR GRIP ACROSS MANY VALLEY
AREAS. THEREFORE COLD TEMPERATURES AND STAGNANT CONDITIONS WILL BE
EXPECTED IN THE GRAND VALLEY...THE UINTAH BASIN EASTWARD INTO
NORTHWEST CO...THE UPPER GUNNISON BASIN...AND POSSIBLY ELSEWHERE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 205 PM MST SAT DEC 21 2013
SNOW SHIFTS MAINLY TO THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT
AND WILL CONTINUE THROUGH SUNDAY RESULTING IN WIDESPREAD MOUNTAIN
OBSTRUCTION. LOW END CHANCES (ABOUT 30 PERCENT) FOR SNOW AT THE
VALLEY AIRPORTS OF KCAG... KEEO...KHDN AND KEGE BRINGING POSSIBLE
MVFR/IFR CIGS AND VSBY DURING THIS TIME FRAME. CHANCES BETTER AT
KSBS AND KASE. ELSEWHERE...VFR CONDITIONS WILL BE THE RULE THROUGH
THE NEXT 24 HOURS. HOWEVER...INVERTED VALLEYS ARE LIKELY TO
EXPERIENCE FOG YIELDING MVFR AND POSSIBLY IFR CONDITIONS AS WELL.
THESE LOCATIONS INCLUDE KGJT...KCNY...AND KVEL PRIMARILY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY ABOVE 7500 FEET
FOR THE COZ004-005-008-010-013.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM...EH
AVIATION...NLHazardous weather outlook, Dec 21, 5:54 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST SAT DEC 21 2013
COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...SOMETIMES DENSE...WILL BE PRESENT THIS MORNING. THE
FREEZING FOG MAY CAUSE ICY SPOTS ON ROADWAYS AND SIDEWALKS.
SNOW RETURNS TO THE MOUNTAINS TODAY WITH SEVERAL INCHES OF NEW
ACCUMULATIONS EXPECTED FROM GRAND MESA AND THE ELK MOUNTAINS NORTH
ACROSS THE FLAT TOPS AND PARK AND GORE RANGES. SNOW WILL SLOW
TRAVEL OVER RABBIT EARS PASS AND VAIL PASS...AND POSSIBLY OVER THE
HIGH MOUNTAIN PASSES IN THE SAN JUANS. SNOW REMAINS LIKELY FOR THE
NORTHERN COLORADO MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST FLOW WILL KEEP PERIODS OF SNOW ACROSS THE NORTHERN
COLORADO MOUNTAINS THROUGH MONDAY. AFTER THAT...RELATIVELY
TRANQUIL WEATHER IS EXPECTED THROUGH FRIDAY WITH ANOTHER ROUND OF
LIGHT SNOW POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING FOR THE
CONTINENTAL DIVIDE MOUNTAINS THOUGH LIGHT AMOUNTS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Dec 21, 12:35 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1235 PM MST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MCCLURE PASS 39.09N 107.28W
12/21/2013 M2.0 INCH GUNNISON CO DEPT OF HIGHWAYS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1302341
DCLocal storm report, Dec 21, 12:41 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 PM MST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW SWAMP ANGEL 37.91N 107.71W
12/20/2013 M11.4 INCH OURAY CO CAIC
STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1302342
DCDense Fog, Eastern Uinta Basin
- When
- December 21, 5:00 PM MST to December 22, 10:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Widespread dense fog occurred across the eastern Uintah Basin, with visibilities down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488984.